- Open Access
Approximate controllability of fractional differential equations via resolvent operators
Advances in Difference Equationsvolume 2014, Article number: 54 (2014)
Of concern are the existence and approximate controllability of fractional differential equations governed by a linear closed operator which generates a resolvent. Using the analytic resolvent method and the continuity of a resolvent in the uniform operator topology, we derive the existence and approximate controllability results of a fractional control system.
MSC:34K37, 47A10, 49J15.
In this paper, we are concerned with the approximate controllability for a fractional differential equation of the form
where is the Caputo fractional derivative of order α with , is the infinitesimal generator of a resolvent , , is a bounded linear operator, , X and U are two real Hilbert spaces, denotes the order fractional integral of .
The controllability problem has attracted a lot of mathematicians and engineers’ attention since it plays a key role in control theory and engineering and has very important applications in these fields. Many contributions on exact and approximate controllability have been made in recent years. We refer the reader to the recent papers [1–12] and the references therein.
However, there are few articles to study fractional control system (1.1) governed by a linear closed operator which generates a resolvent. The main difficulty is that the resolvent does not have the semigroup property, even the continuity in the uniform operator topology. Fortunately, we can prove the continuity of a resolvent in the uniform operator topology and the compactness of the solution operator in the case of an analytic resolvent. For more details, we refer the reader to the papers [13, 14] by Fan and Mophou. A similar idea on the uniform continuity of operators can be found in  by Liang, Liu and Xiao. In the present paper, we study approximate controllability of fractional control system (1.1) by using the analytic resolvent method and the uniform continuity of the resolvent.
This paper has three sections. In Section 2, we recall some definitions of Caputo fractional derivatives, analytic resolvent, mild solutions to equation (1.1) and the concept of approximate controllability of fractional control systems. In Section 3, we prove the existence and approximate controllability of fractional control system (1.1).
Throughout this paper, let be fixed, ℕ be the set of positive integers. We denote by and two Hilbert spaces, by the space of all X-valued continuous functions on with the norm , by the space of X-valued Bochner integrable functions on with the norm , where . Also, we denote by the space of bounded linear operators from X into X endowed with the norm of operators.
Now, let us recall some basic definitions and results on fractional derivative, resolvent and approximate controllability.
Definition 2.1 ()
The fractional order integral of the function of order is defined by
where Γ is the gamma function.
Definition 2.2 ()
The Riemann-Liouville fractional order derivative of order α of a function given on the interval is defined by
where , .
Definition 2.3 ()
The Caputo fractional order derivative of order α of a function given on the interval is defined by
where , .
In the remainder of this paper, we always suppose that and A is a closed and densely defined linear operator on X.
Definition 2.4 ()
A family of bounded linear operators in X is called a resolvent (or a solution operator) generated by A if the following conditions are satisfied:
(S1) is strong continuous on and ;
(S2) and for all and ;
(S3) the resolvent equation holds
Since A is a closed and densely defined operator on X, it is easy to show that the resolvent equation holds for all (see ).
For , let
Definition 2.5 ()
A resolvent is called analytic if the function admits analytic extension to a sector for some . An analytic resolvent is said to be of analyticity type if for each and , there is such that for , where Rez denotes the real part of z.
Definition 2.6 A resolvent is called compact for if for every , is a compact operator.
Now, we consider the following fractional differential equation
A function is called a strong solution of (2.1) if for all , and (2.1) holds, where , .
A function is called an integral solution of (2.1) if and for all .
Suppose that , and x is an integral solution of (2.1). Then we can give the following variation of constant formula:
In fact, it follows from the definition of a resolvent and the definition of an integral solution that
which implies that , . That is, the variation of a constant formula is satisfied.
So, we can give the following definition of mild solutions for (1.1).
Definition 2.7 A function is called a mild solution of fractional differential equation (1.1) if it satisfies
for and .
Let x be a mild solution (state function) of the fractional differential equation corresponding to the control u. System (1.1) is said to be approximately controllable on if for every desired final state and , there exists a control such that x satisfies . The set
is called the reachable set of system (1.1).
Definition 2.8 The fractional system is said to be approximately controllable on if , where denotes the closure of .
Now, we introduce the following two relevant operators defined on X:
where , denote the adjoint of operators B and , respectively.
In order to find the expression of control u which will be used in the approximate control system, we consider the linear regulator problem consisting of minimizing the cost functional
where x is the solution of (1.1) with control , .
It is known that the control u concerned with approximate controllability of integer order differential equation is just the unique solution of the above optimal problem. Following this idea, we have the following lemma, which can be used to explain the following construction of control function u in (2.4).
Lemma 2.9 Suppose that u is the optimal control of (2.3). Then
Proof Let u be the optimal control of (2.3). Then is a critical point of
with . By computing the variation of the functional J, one has
where , denote the inner products in X and U, respectively. Thus,
It follows from the arbitrariness of w in that
for almost all , also for all for its continuity in . Therefore, the state of system (1.1) at a final point b with the above control u is given by
Now, according to Lemma 2.9, for every and , we construct the following integral system:
In the next section, we will prove the approximate controllability of fractional order system (1.1) by using this integral system. More precisely, we will approximate any fixed point under appropriate conditions by using the final state of solution x with the control u given in system (2.4).
3 Approximate controllability
In this section, we first show that for every and , integral system (2.4) has at least one mild solution. That is, there exists at least one function which satisfies (2.4). Then, we can approximate any point in X by using these solutions . For this purpose, we need two important lemmas.
Let the Cauchy operator be defined by
If is a compact -semigroup, it is well known that G is compact. However, it is unknown in the case of a compact resolvent. The main difficulty is that the resolvent does not have the property of semigroups. Thus, it seems to be more complicated to prove the compactness of the Cauchy operator. However, we can prove the continuity of a resolvent in the uniform operator topology in the case of an analytic resolvent, thus the compactness of the Cauchy operator. Moreover, the continuity of a resolvent in the uniform operator topology plays a key role in the proof of the next existence theorem.
Lemma 3.1 ([, Lemma 10])
Suppose that is a compact analytic resolvent of analyticity type . Then the following hold:
Lemma 3.2 ([, Lemma 11])
Suppose that is a compact analytic resolvent of analyticity type . Then the Cauchy operator G defined by (3.1) is a compact operator.
Let r be a fixed positive real number and
Clearly, is a bounded closed and convex set. We make the following assumptions.
(H1) is a compact analytic resolvent of analyticity type and .
(H2) is continuous and there exists a positive constant K such that for all .
(H3) is a linear bounded operator and there exists such that .
Under these assumptions, we can prove the first main result in this paper. We hereafter always suppose that for all .
Theorem 3.3 Assume that conditions (H1)-(H3) are satisfied. Then integral system (2.4) has at least one mild solution on for every and .
Proof For fixed and , we consider the solution operator defined by
It is easy to see that the fixed point of Q is a mild solution of integral system (2.4). Subsequently, we will prove that Q has a fixed point by using Schauder’s fixed point theorem.
Firstly, we prove that the mapping Q is continuous on . For this purpose, let be a sequence in with in . By the continuity of f, we obtained that converges to uniformly for , and we have
Thus, for , we have
as , which implies that Q is continuous on .
Secondly, we show that is a compact operator. According to Lemma 3.2, it is sufficient to prove that is compact, where is defined by
Next, we will show that is compact by using the Ascoli-Arzela theorem.
Let be any bounded subset of (see (3.2)), and . We have
where , and K comes from condition (H2).
If , it is easy to see that
If , for , we have
Note that from Lemma 3.1 we know that is an operator norm continuous uniformly for . Combining this and the arbitrariness of δ with the above estimation, we can conclude that
Thus, is equicontinuous on .
Now, for , it is easy to see that the set is precompact in X. Now, let be given and . Then
is precompact since is compact. Moreover, for arbitrary , we have
From Lemma 3.1(iii), we know
Then, it follows from the Lebesgue dominated convergence theorem and the arbitrariness of δ that
On the other hand,
which implies that is precompact in X by using the total boundedness. Thus, is compact in view of the Arzela-Ascoli theorem. Therefore, the solution operator Q is compact.
Finally, we will show that there exists one positive number such that . In fact, for all , it follows from (3.3) that
Then we obtain that for large enough , the inequality holds for all . Thus .
Therefore, by Schauder’s fixed point theorem, the operator Q has a fixed point in , which is just the mild solution of integral system (2.4). □
Next, we present the approximate controllability of fractional control system (1.1). We make the following hypothesis:
(H4) as in the strong operator topology.
Theorem 3.4 Assume that conditions (H1)-(H4) are satisfied. Then fractional control system (1.1) is approximately controllable on .
Proof According to Theorem 3.3, for every and , there exists a mild solution such that
Now, by condition (H2), we have
which implies that the sequence is bounded in the Hilbert space . Hence there exists a subsequence of , still denoted by it, converging weakly to some point . Let
Note that, by using the compactness of and Lemma 3.1, similar to the proof of Theorem 3.3, we can prove that the mapping
from to is compact, i.e., the Cauchy operator is also compact. So, we obtain that
since weakly in . Thus, from (3.5) we have
In view of (3.4), (3.6) and condition (H), we obtain that
which implies that fractional control system (1.1) is approximately controllable on . □
Remark 3.5 In the case of a -semigroup and an integer order derivative, condition (H4) is equivalent to the approximate controllability of the corresponding homogenous linear system. However, due to the complexity of fractional derivatives, one should be more careful to deal with this equivalence. Further discussions on this equivalence and concrete examples will be presented in our consequent papers.
Ahmed H: Controllability for Sobolev type fractional integro-differential systems in a Banach spaces. Adv. Differ. Equ. 2012., 2012: Article ID 167
Balachandran K, Park JY, Trujillo JJ: Controllability of nonlinear fractional dynamical systems. Nonlinear Anal. 2012, 75: 1919-1926. 10.1016/j.na.2011.09.042
Fec̆kan M, Wang J, Zhou Y: Controllability of fractional functional evolution equations of Sobolev type via characteristic solution operators. J. Optim. Theory Appl. 2013, 156(1):79-95. 10.1007/s10957-012-0174-7
Ganesh R, Sakthivel R, Mahmudov NI, Anthoni SM: Approximate controllability of fractional integrodifferential evolution equations. J. Appl. Math. 2013., 2013: Article ID 291816
Ji S, Li G, Wang M: Controllability of impulsive differential systems with nonlocal conditions. Appl. Math. Comput. 2011, 217(16):6981-6989. 10.1016/j.amc.2011.01.107
Kumar S, Sukavanam N: Approximate controllability of fractional order semilinear systems with bounded delay. J. Differ. Equ. 2012, 252: 6163-6174. 10.1016/j.jde.2012.02.014
Mahmudov NI: Approximate controllability of fractional Sobolev-type evolution equations in Banach spaces. Abstr. Appl. Anal. 2013., 2013: Article ID 502839
Mahmudov NI: Approximate controllability of fractional neutral evolution equations in Banach spaces. Abstr. Appl. Anal. 2013., 2013: Article ID 531894
Mophou GM, N’Guérékata GM: Optimal control of a fractional diffusion equation with state constraints. Comput. Math. Appl. 2011, 62: 1413-1426. 10.1016/j.camwa.2011.04.044
Rykaczewski K: Approximate controllability of differential inclusions in Hilbert spaces. Nonlinear Anal. 2012, 75: 2701-2712. 10.1016/j.na.2011.10.049
Sakthivel R, Mahmudov NI, Nieto JJ: Controllability for a class of fractional-order neutral evolution control systems. Appl. Math. Comput. 2012, 218: 10334-10340. 10.1016/j.amc.2012.03.093
Wang J, Zhou Y, Medved̆ M: On the solvability and optimal controls of fractional integrodifferential evolution systems with infinite delay. J. Optim. Theory Appl. 2012, 389: 261-274.
Fan Z, Mophou G: Nonlocal problem for fractional differential equations via resolvent operators. Int. J. Differ. Equ. 2013., 2013: Article ID 490673
Fan Z, Mophou G: Existence and optimal controls for fractional evolution equations. Nonlinear Stud. 2013, 20(2):163-172.
Liang J, Liu JH, Xiao TJ: Nonlocal problems for integrodifferential equations. Dyn. Contin. Discrete Impuls. Syst., Ser. A Math. Anal. 2008, 15: 815-824.
Podlubny I: Fractional Differential Equations. Academic Press, San Diego; 1999.
Prüss J: Evolutionary Integral Equations and Applications. Birkhäuser, Basel; 1993.
The work was supported by the NSF of China (11001034, 11171210) and Jiangsu Overseas Research & Training Program for University Prominent Young & Middle-aged Teachers and Presidents.
The author declares that they have no competing interests.